Tennessee, 2024

Damaging Wind in Tennessee, February 28, 2024

February 28, 2024 · NWS MEG · 1 event in 1 county or zone

A quick-moving cold front intersected an area of marginal instability resulting in a line of thunderstorms that raced across the Mid-South during the morning hours of February 28, 2024. There were isolated reports of damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A quick-moving cold front intersected an area of marginal instability resulting in a line of thunderstorms that raced across the Mid-South during the morning hours of February 28, 2024. There were isolated reports of damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 4:05 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 28, 4:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
405 AM CST Wed Feb 28 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 319 AM CST Wed Feb 28 2024

A Wind Advisory remains in effect areawide until 9AM today for
strong winds associated with a cold front. Much cooler and dry
conditions will prevail for the rest of today and tomorrow as
strong high pressure builds in. A weak system will move through
Friday morning, bringing a swath of showers. Most of the weekend
looks dry before our next cold front arrives on Monday. Expect
widespread showers and thunderstorms to bring around 1 inch of
rain to the Mid-South. The early to midweek pattern looks
generally wet and unsettled.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 319 AM CST Wed Feb 28 2024

Current radar depicts a very narrow band of reflectivity that is
colocated with the front itself. Surface obs support this with a
stark shift in winds to the northwest just behind the convection and
a drop in both temperature and dewpoint. As the rest of this line
moves through overnight, there will be very little (and quickly
diminishing) surface instability for these storms to tap into.
There will be a very low-end threat for damaging winds and maybe
even some small hail for the next few hours. The window of
opportunity for these storms to strengthen is quickly closing as
the front races out of here. Gradient winds will still remain
elevated ahead of and behind the boundary, prompting an extension
of the Wind Advisory through 9AM.

CAMs indicate the line of showers and thunderstorms clearing the
area by noon today, at the latest. A 1030 mb surface high is
expected to build in right behind it, tanking temperatures and
humidity very quickly throughout the day. The overnight period
tonight into Thursday morning will be the coldest of this forecast
package; most areas are expected to drop to near or below
freezing under optimal radiational cooling conditions. A zonal jet
upwards of 130 kts will waste no time in kicking the surface high
over to the East Coast by Thursday evening, allowing return flow
to set up and temperatures to begin a gradual warming trend.

Forecast surface analyses depict a weak shortwave trough surging
up from the Gulf Coast on Friday which will bring a swath of
showers to the region. Temperatures should still be cool enough
to mitigate much of any thunderstorm potential. Most of the
weekend looks fairly nondescript in between systems with quasi-
zonal flow aloft. A slow-moving cold front is expected to
approach on Monday, bringing widespread showers and thunderstorms
through the early Tuesday morning hours. The signal for heavy rain
has come down a bit since yesterday's forecast, but PWATs are
still above the 90th percentile for much of the day Monday. Though
not likely a washout, this system will still bring some much
needed rain (about 1") to the areas in north Mississippi and west
Tennessee still experiencing D2 drought conditions. An unsettled
pattern will set up early midweek, maintaining at least a chance
(> 25%) of rain daily through Thursday.

CAD

&&

.AVIATION...
(06Z TAFS)
Issued at 1135 PM CST Tue Feb 27 2024

A strong cold front will push across the region this morning
resulting in south/southwest winds remaining gusty, up to 35 kts,
before shifting north/northwest around sunrise. LLWS will remain
at MEM/MKL through sunrise as the pressure gradient remains tight
ahead of the aforementioned front. LLWS will also remain at JBR
over the next few hours. This same front will bring -SHRA/-TSRA
across all terminals through the morning hours. Ceilings will move
back and forth between MVFR and VFR across the airspace. Wind
gusts will finally drop out around sunset tomorrow as high
pressure quickly moves in behind the cold front.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 9 AM CST this morning for ARZ009-018-026>028-
     035-036-048-049-058.

MO...Wind Advisory until 9 AM CST this morning for MOZ113-115.

MS...Wind Advisory until 9 AM CST this morning for MSZ001>017-020>024.

TN...Wind Advisory until 9 AM CST this morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...CAD
AVIATION...AEH

In the hours before

Special weather statement, Feb 28, 3:30 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 AM CST Wed Feb 28 2024

ARZ026>028-281000-
Poinsett AR-Craighead AR-Mississippi AR-
330 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT AND NORTHWESTERN MISSISSIPPI COUNTIES THROUGH
400 AM CST...

At 330 AM CST, Doppler radar was tracking a strong thunderstorm over
Trumann, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Trumann, Manila, Lepanto, Bay, Caraway, Luxora,
Keiser, Dell, Burdette, Little River, Etowah, Victoria, Dearman,
Eastview, Lennie, Vail, Grider, and Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 8982 3575 8985 3574 8987 3576 8991
      3573 8996 3569 8996 3567 8994 3565 8990
      3567 8987 3564 8987 3559 9054 3576 9059
TIME...MOT...LOC 0930Z 258DEG 48KT 3569 9049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 3:31 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
331 AM CST Wed Feb 28 2024

MOZ115-TNZ001-281000-
Pemiscot MO-Lake TN-
331 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PEMISCOT AND LAKE
COUNTIES THROUGH 400 AM CST...

At 331 AM CST, Doppler radar was tracking a strong thunderstorm near
Wardell, or 8 miles northwest of Hayti, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portageville, Hayti, Reelfoot Lake State Park, Tiptonville, Hayti
Heights, Wardell, Bolton, Bragg City, Pascola, Wynnburg, Wright,
Cronanville, Sunkist Beach, Blue Bank, Proctor City, Mooring, Grays
Camp, Haynes, North Wardell, and Cates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3641 8936 3629 8942 3620 8993 3630 8996
      3638 8996 3639 8975 3643 8973 3640 8967
      3641 8960 3634 8954 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3650 8934
TIME...MOT...LOC 0931Z 253DEG 48KT 3631 8988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 4:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
426 AM CST Wed Feb 28 2024

ARZ028-TNZ049-088-281100-
Mississippi AR-Tipton TN-Shelby TN-
426 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MISSISSIPPI...
TIPTON AND NORTHEASTERN SHELBY COUNTIES THROUGH 500 AM CST...

At 425 AM CST, Doppler radar was tracking a strong thunderstorm near
Dixonville, or 8 miles south of Wilson, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millington, Covington, Munford, Brighton, Dixonville, Tipton, Atoka,
Gilt Edge, Burlison, Garland, Barretville, Egypt, Quito, Redwood,
Rosemark, Idaville, Beaver, Randolph, St Thomas, and Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 9012 3555 8991 3554 8991 3555 8990
      3561 8955 3560 8953 3540 8958 3538 8963
      3535 8963 3538 9008 3541 9012 3540 9015
      3539 9014 3539 9016
TIME...MOT...LOC 1025Z 264DEG 46KT 3545 9000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Feb 28, 4:27 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 AM CST Wed Feb 28 2024

TNZ002-003-281100-
Weakley TN-Obion TN-
427 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WEAKLEY AND EASTERN OBION
COUNTIES THROUGH 500 AM CST...

At 427 AM CST, Doppler radar was tracking a strong thunderstorm near
Union City, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martin, Union City, Fulton, Dresden, South Fulton, Gleason, Troy,
Obion, Sharon, Latham, Palmersville, Rives, Sandhill, Mason Hall,
Mount Pelia, Glass, Ruthville, Ralston, Shaffner, and Brundige.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8852 3623 8853 3621 8931 3650 8905
TIME...MOT...LOC 1027Z 254DEG 48KT 3640 8897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 4:58 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 AM CST Wed Feb 28 2024

TNZ003-004-022-281145-
Weakley TN-Benton TN-Henry TN-
458 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WEAKLEY...NORTHERN BENTON AND
HENRY COUNTIES THROUGH 545 AM CST...

At 458 AM CST, Doppler radar was tracking a line of strong
thunderstorms near Palmersville, or 13 miles east of Martin, moving
east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paris, McKenzie, Paris Landing State Park, Dresden, Greenfield,
Gleason, Sharon, Cottage Grove, Routon, Palmersville, Springville,
Puryear, Big Sandy, Henry, Sandhill, Mansfield, Jones Mill, Old
Springville, Crossland, and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 8834 3615 8853 3613 8853 3611 8877
      3614 8887 3617 8889 3622 8895 3649 8860
      3650 8854 3650 8806 3644 8806 3634 8797
      3627 8794 3622 8795 3618 8793
TIME...MOT...LOC 1058Z 254DEG 47KT 3635 8861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM

The radar

The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
February 28, 5:00 AM CST to 5:05 AM CST
Where
Crockett County, Maury City
Measured
50 kt (58 mph) estimated gust
Reported by
Drought Monitor
Coordinates
35.820, -89.230

Tree and roof damage occurred in Maury City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163442.